Tornadoes · United States · Missouri · 2017
EF1 tornado, Gravois Mills Arpt, Missouri, May 27, 2017
This EF1 tornado ran 0.1 miles across Morgan County on May 27, 2017, touching down at 2:38 PM CDT and reaching 50 yards wide. It killed nobody, and did $50,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 27, 2017
- Touchdown
- 2:38 PM CDT (19:38 UTC)
- Lifted
- 2:39 PM CDT (19:39 UTC)
- On the ground
- 1 minutes
- Path length
- 0.1 miles (0.2 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- County
- Morgan County
- Touchdown point
- 38.204, -92.770
- Lift-off point
- 38.205, -92.768
- Record number
- 1705271338-02
The damage survey
2 damage points were recorded along this path by NWS SGF, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 90 mph.
- Also had the roof of a large metal building partially removed.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Multiple rounds of severe thunderstorms brought damaging straight-line winds, large hail, tornadoes, and flooding to the Missouri Ozarks from May 27th into the early morning hours of May 28th. Over 130 reports of severe weather and flooding were received from the Missouri Ozarks.
A NWS storm survey team confirmed an EF-1 tornado briefly touched down approximately 2 miles north-northeast of Sunrise Beach. Numerous trees were uprooted. There was damage to a roof of a metal building. Estimated maximum wind speeds were up to 90 mph.
A NWS storm survey confirmed an EF-1 tornado briefly touched down approximately one mile north of Sunrise Beach. Estimated maximum wind speeds were up to 90 mph. Numerous trees were uprooted.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
15 minutes of warning. NWS SGF issued a tornado warning for this county at 19:23 UTC, 15 minutes before the tornado touched down, in force until 20:00 UTC.
The county was under a tornado watch, issued at 17:16 UTC and running to 23:26 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 17:16 UTC | 23:26 UTC | Tornado Watch | SGF |
| 18:00 UTC | 03:08 UTC | Flash Flood Watch | SGF |
| 19:04 UTC | 19:45 UTC | Severe Thunderstorm Warning | SGF |
| 19:23 UTC | 20:00 UTC | Tornado Warning | SGF |
| 19:41 UTC | 20:04 UTC | Severe Thunderstorm Warning | SGF |
| 23:26 UTC | 02:28 UTC | Severe Thunderstorm Watch | SGF |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 16:19 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the tornado touched down at May 27, 12:26 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, May 27, 12:26 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1226 PM CDT Sat May 27 2017
.SHORT TERM...(Today and tonight)
Issued at 223 AM CDT Sat May 27 2017
Plenty of instability is already in place as noted by a supercell
that moved across the Missouri and Arkansas line early this
morning. Last night's sounding showed around 3500 J/kg of CAPE
above a strong capping inversion. Hail up to golf balls in size
were reported and the best CAPE values and lapse rates are not
expected until this afternoon.
Surface low pressure moving east over the plains, an approaching
upper level trough, a 30 mph low level jet nosing into the region,
surface dew points in the upper 60s to middle 70s, CAPE values in
excess of 4000 J/kg and steep lapse rates will all contribute to
the potential for a significant severe weather outbreak across the
Ozarks and southeastern Kansas this afternoon and into this
evening.
The amount of instability and expected updraft strengths are
conducive to very large to giant hail production. Current thoughts
are for baseball size or larger hail with the strongest storms.
Thunderstorm wind gusts in excess of 60 mph and a few tornadoes
will also be possible.
The convection early this morning will likely leave boundaries
across the area, which will potentially act to enhance storms and
rotation this afternoon. Another concern would be the development
of a significant cold pool with this system. It would not be out
of the question that at some point this system develops a
derecho-like nature (squall line with widespread wind damage
potential) that would move across the region, taking advantage of
the instability in place across the area today. Additionally, 0-3
km bulk shear vectors orientated towards the east at 30-40 knots
would support mesovortex tornado potential with any portions of
the line bowing towards the east.
The Moderate Risk area from SPC was expanded to the west this
morning and now includes all of the Missouri Ozarks and
southeastern Kansas through tonight.
.LONG TERM...(Sunday through Friday)
Issued at 223 AM CDT Sat May 27 2017
Some lingering storms will remain across parts of the Mark Twain
National forest region of the Ozarks early Sunday. However, these
storms will be moving to the east as the upper level trough
finally slides through the region.
An upper level ridge will develop along the Rockies which will act
to keep the region in upper level northwesterly flow through the
first part of next week. This will bring fairly nice weather to
the area for Memorial Day. The only fly in the ointment for next
week will be any pieces of energy that will rotate around a
persistent upper low that will remain across the Great Lakes
region for most of next week. Any wave that moves across the
Plains could produce a shower or storm. As a result, scattered
precipitation will be possible Wednesday through the end of next
week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1215 PM CDT Sat May 27 2017
Convection has been on the increase the last two hours as the cap
continues to erode across the area. These storms will increase in
coverage and intensity through the afternoon. Expect MVFR
conditions in the vicinity of storms...with the possibility of
strong winds and large hail as well.
Surface front should clear the terminals during the overnight
hours. Once the front clears...winds will veer around to the
northwest and ceilings will drop to MVFR to occasional IFR through
the remainder of the forecast period.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Sunday morning for MOZ055>058-066>071-
077>083-088>098-101>106.
KS...Flash Flood Watch through Sunday morning for KSZ073-097-101.
&&
SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...GaedeHazardous weather outlook, May 27, 1:08 PM CDT, 1 hour 30 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 108 PM CDT Sat May 27 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281815- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 108 PM CDT Sat May 27 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Elevated Tornado risk. Significant Hail risk. Significant Thunderstorm wind damage risk. Elevated Flooding risk. Significant Lightning risk. DISCUSSION... Strong to severe storms will continue to impact the Ozarks this afternoon into tonight as very strong instability and wind shear develop ahead of a cold front. The potential exists for supercell thunderstorms, especially early this afternoon into this evening as storms initially begin to develop. If these supercells do form, hail up to the size of baseballs, damaging winds, and tornadoes will all be possible. The storms will eventually become more linear in nature and be capable of producing widespread damaging wind gusts. Gusts over 75 mph will be possible. Tornadoes will also be possible with any portions of the line which bow towards the east. This has the potential to produce power outages. Along with the risk for severe thunderstorms, frequent lightning and locally heavy rainfall can be expected. Localized flooding of low water crossings will be possible where the heavier rainfall occurs. A Flash Flood Watch has been posted from this afternoon through 7 AM Sunday. Localized rainfall amounts of up to 4 inches will be possible if training storms develop. Those with outdoor plans this afternoon and tonight are urged to pay close attention to the weather and have a plan in place to move to a sturdy shelter when severe weather threatens. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few lingering strong to severe storms will impact portions of south central Missouri Sunday morning before the system moves completely through the region. Large hail and damaging winds will be the primary concern. The next chance of storms comes towards the end of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in the next three hours for across the entire area. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Gaede
In the hours before
Local storm report, May 27, 2:09 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
209 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 2 N GREENFIELD 37.44N 93.84W
05/27/2017 E1.75 INCH DADE MO PUBLIC
GOLF BALL SIZE HAIL. VIA SOCIAL MEDIA.
&&
TEOLocal storm report, May 27, 2:13 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
213 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND GST 3 ESE RACKET 38.28N 93.44W
05/27/2017 E60 MPH BENTON MO OTHER FEDERAL
TRUMAN STATE PARK REPORTED WINDS GUST 60MPH
WITH NICKEL SIZE HAIL.
&&
TEOLocal storm report, May 27, 2:15 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL 3 ESE RACKET 38.28N 93.44W
05/27/2017 E0.88 INCH BENTON MO OTHER FEDERAL
TRUMAN STATE PARK REPORTED WINDS GUST 60MPH
WITH NICKEL SIZE HAIL.
&&
TEOLocal storm report, May 27, 2:18 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
218 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 3 SSE BOLIVAR 37.57N 93.39W
05/27/2017 E1.75 INCH POLK MO LAW ENFORCEMENT
GOLF BALL SIZE HAIL VIA LE.
&&
TEOLocal storm report, May 27, 2:35 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
235 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG 5 S STOVER 38.37N 92.99W
05/27/2017 MORGAN MO PUBLIC
POWER-LINES DOWN NEAR HWY135.
&&
TEOLocal storm report, May 27, 2:37 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
237 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL HALLTOWN 37.20N 93.63W
05/27/2017 E1.50 INCH LAWRENCE MO EMERGENCY MNGR
REPORTS OF PING PONG SIZED HAIL AND N HWY
AND I-44 IN HALLTOWN AREA.
&&
TEOThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Springfield, MO (KSGF), 12:00Z
7.6 hours before the tornado, 171 km from the path. May 27, 2017.
- Mixed-layer CAPE
- 3187 J/kg
- Mixed-layer CIN
- -48 J/kg
- Surface CAPE
- 1824 J/kg
- Mixed-layer LCL
- 766 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 9.6
- 0-3 km lapse rate
- 4.4 K/km
The radar
The Springfield radar (KSGF), 121 km away, was scanning. The volume nearest the touchdown began at 19:37 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 17:51 UTC | HAIL 0.75 | California | Moniteau, MO | |
| 18:21 UTC | TSTM WND DMG | 1 Sw Brazito | Cole, MO | LARGE TREE DOWN IN BRAZITO. |
| 18:50 UTC | TSTM WND DMG | 5 Ne Warsaw | Benton, MO | TREES ON RAODWAY IN 3 LOCATIONS. POWER LINES BLOCKING ROADWAY ON HWY BB AND FITZPATRICK, BB AND ALLEN RD. AND MONSEES AVE AND B HWY. VEHICLE WRAPPED UP IN POWER LINES WITH ONE OCCUPANT IN VEHICLE. CORRECT TIME AND DAMAGE |
| 19:00 UTC | TSTM WND GST 50 | 3 Wnw Cole Camp | Benton, MO | |
| 19:10 UTC | HAIL 1 | Otterville | Cooper, MO | |
| 19:10 UTC | TSTM WND GST 60 | 3 Ese Racket | Benton, MO | TRUMAN STATE PARK REPORTED WINDS GUST 60MPH WITH NICKEL SIZE HAIL. |
| 19:10 UTC | HAIL 0.88 | 3 Ese Racket | Benton, MO | TRUMAN STATE PARK REPORTED WINDS GUST 60MPH WITH NICKEL SIZE HAIL. |
| 19:30 UTC | TSTM WND DMG | 2 Nw Brazito | Cole, MO | NUMEROUS TREE LIMBS DOWN ALONG RT D. |
| 19:30 UTC | TSTM WND DMG | 5 S Stover | Morgan, MO | POWER-LINES DOWN NEAR HWY135. |
| 19:30 UTC | TSTM WND DMG | Gravois Mills | Morgan, MO | ROOF OR STRUCTURE DAMAGE. SIGNIFICANT DAMAGE. MULTIPLE LARGE TREES DOWN. |
| 19:30 UTC | TSTM WND DMG | Laurie | Morgan, MO | NUMEROUS TREES DOWN NEAR HWY 5. |
| 19:38 UTC | TORNADO | 1 N Sunrise Beach | Morgan, MO | NWS STORM SURVEY TEAM CONFIRMED AN EF-1 TORNADO THAT BRIEFLY TOUCHED DOWN APPROXIMATELY 1 MILE NORTH OF SUNRISE BEACH. THE TORNADO HAD A PATH WIDTH OF 50 YARDS. MAXIMUM WINDS WERE ESTIMATED TO BE 90 MPH. NUMEROUS TREES W |
| 19:38 UTC | TORNADO | 1 N Sunrise Beach | Morgan, MO | NWS STORM SURVEY TEAM CONFIRMED AN EF-1 TORNADO THAT BRIEFLY TOUCHED DOWN APPROXIMATELY 1 MILE NORTH OF SUNRISE BEACH. THE TORNADO HAD A PATH WIDTH OF 50 YARDS. MAXIMUM WINDS WERE ESTIMATED TO BE 90 MPH. NUMEROUS TREES W |
| 19:38 UTC | TORNADO | 2 Nne Sunrise Beach | Morgan, MO | NWS STORM SURVEY TEAM CONFIRMED AN EF-1 TORNADO THAT BRIEFLY TOUCHED DOWN APPROXIMATELY 2 MILE NORTH-NORTHEAST OF SUNRISE BEACH. THE TORNADO HAD A PATH WIDTH OF 300 YARDS. MAXIMUM WINDS WERE ESTIMATED TO BE 90 MPH. NUMER |
| 19:38 UTC | TORNADO | 2 Nne Sunrise Beach | Morgan, MO | NWS STORM SURVEY TEAM CONFIRMED AN EF-1 TORNADO THAT BRIEFLY TOUCHED DOWN APPROXIMATELY 2 MILE NORTH-NORTHEAST OF SUNRISE BEACH. THE TORNADO HAD A PATH WIDTH OF 300 YARDS. MAXIMUM WINDS WERE ESTIMATED TO BE 90 MPH. NUMER |
| 19:42 UTC | TSTM WND DMG | California | Moniteau, MO | TREES DOWNED AND TRANSFORMER CAUGHT FIRE. TIME ESTIMATED FROM RADAR. |
| 19:45 UTC | TSTM WND DMG | 4 Wsw Osage Beach | Camden, MO | 5 DIAMETER TREE ACROSS ROAD, NICHOLS RD NEAR SYCAMORE GOLF COURSE, OSAGE BEACH. TIME BASED ON RADAR. |
| 19:56 UTC | TSTM WND GST 72 | Osage Beach | Camden, MO | WINDS HAS DOWNED LIMBS IN THE KK AREA. |
| 20:00 UTC | TSTM WND DMG | Eldon | Miller, MO | LARGE TREE DOWN ROCK ISLAND PARK. VIA SOCIAL MEDIA. |
| 20:15 UTC | TSTM WND DMG | 3 Ne Meta | Osage, MO | TREES DOWN ON MO HWY P. |
| 20:15 UTC | TSTM WND GST 40 | Meta | Osage, MO | |
| 20:17 UTC | TSTM WND DMG | 5 Ne Warsaw | Benton, MO | TREES ON RAODWAY IN 3 LOCATIONS. POWER LINES BLOCKING ROADWAY ON HWY BB AND FITZPATRICK, BB AND ALLEN RD. AND MONSEES AVE AND B HWY. VEHICLE WRAPPED UP IN POWER LINES WITH ONE OCCUPANT IN VEHICLE. CORRECT TIME AND DAMAGE |
| 20:35 UTC | TSTM WND DMG | 5 Ne Warsaw | Benton, MO | MULTIPLE TREES BLOCKING ROAD WAYS. POWER LINES DOWN IN BELLE. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2017 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of May 27, 2017
13 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 27 | 2:38 PM CDT | EF1 | Morgan, MO | 0.1 | 300 | $25,000 | ||
| May 27 | 2:50 PM CDT | EF1 | Laclede, MO | 9.0 | 100 | $100,000 | ||
| May 27 | 3:05 PM CDT | EF1 | Laclede, MO | 5.0 | 400 | $100,000 | ||
| May 27 | 3:09 PM CDT | EF1 | Laclede, MO | 2.1 | 100 | |||
| May 27 | 3:25 PM CDT | EF1 | Laclede, MO | 0.0 | 100 | |||
| May 27 | 4:00 PM CDT | EF0 | Dent, MO | 0.0 | 50 | |||
| May 27 | 8:18 PM CDT | EF0 | Butler, MO | 1.9 | 85 | $40,000 | ||
| May 27 | 8:20 PM CDT | EF0 | Okfuskee, OK | 2.1 | 100 | |||
| May 27 | 8:55 PM CDT | Unrated | Okfuskee, OK | 0.6 | 100 | |||
| May 27 | 10:17 PM CDT | Unrated | Murray, OK | 2.8 | 50 | |||
| May 27 | 10:39 PM CDT | Unrated | Johnston, OK | 1.5 | 50 | |||
| May 27 | 11:06 PM CDT | Unrated | Jefferson, OK | 2.5 | 100 | |||
| May 27 | 11:45 PM CDT | EF1 | Crawford, OK to AR | 11.2 | 700 | $30,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.